Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 35, NWS Lincoln, IL

March 20, 2017Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 20, 2017, 11:54 AM CDT for Vermilion County, Illinois. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2017, 11:54 AM CDT (16:54 UTC)
Expired
Mar 20, 2017, 12:45 PM CDT
In force
51 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Vermilion County, IL

The radar

The Chicago radar (KLOT), 134 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 12:16 PM CDTHAIL 2Hoopeston, IL
Mar 20, 12:30 PM CDTHAIL 2.75Hoopeston, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 469 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
469 m²/s²
0-3 km storm-relative helicity
455 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

178 
WUUS53 KILX 201654
SVRILX
ILC183-201745-
/O.NEW.KILX.SV.W.0035.170320T1654Z-170320T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1154 AM CDT MON MAR 20 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northern Vermilion County in east central Illinois...

* Until 1245 PM CDT

* At 1153 AM CDT, severe thunderstorms were located along a line
  extending from Milford to Claytonville to near Cissna Park to near
  Rankin, moving east at 30 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Hoopeston, Rossville, Rankin and Alvin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4043 8794 4049 8793 4049 8753 4027 8753
TIME...MOT...LOC 1653Z 284DEG 28KT 4062 8768 4055 8776 4056 8780 4054
8781 4051 8791

HAIL...1.00IN
WIND...<50MPH
 
$$

HJS
3 follow-up statements
855 
WWUS53 KILX 201711
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1211 PM CDT MON MAR 20 2017

ILC183-201745-
/O.CON.KILX.SV.W.0035.000000T0000Z-170320T1745Z/
Vermilion-
1211 PM CDT MON MAR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTHERN VERMILION COUNTY...

At 1210 PM CDT, severe thunderstorms were located along a line
extending from near Freeland Park to 6 miles south of Stockland to
near Hoopeston to 6 miles southeast of Claytonville, moving east at 
30 mph. These storms have a history of producing one inch hail.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Hoopeston, Rossville, Rankin and Alvin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4043 8794 4049 8793 4049 8753 4027 8753
TIME...MOT...LOC 1710Z 284DEG 28KT 4059 8753 4052 8761 4053 8765 4051
8766 4048 8776

HAIL...1.00IN
WIND...<50MPH
 
$$

HJS
923 
WWUS53 KILX 201735
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1235 PM CDT MON MAR 20 2017

ILC183-201745-
/O.CON.KILX.SV.W.0035.000000T0000Z-170320T1745Z/
Vermilion-
1235 PM CDT MON MAR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTHERN VERMILION COUNTY...

At 1234 PM CDT, severe thunderstorms were located along a line
extending from near Freeland Park to 6 miles south of Stockland to
near Hoopeston to 6 miles southeast of Claytonville, and are nearly
stationary.
 
HAZARD...Two inch hail. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Hoopeston, Rossville, Rankin and Alvin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.

&&

LAT...LON 4043 8794 4049 8793 4049 8753 4027 8753
TIME...MOT...LOC 1734Z 284DEG 28KT 4059 8753 4052 8761 4053 8765 4051
8766 4048 8776

HAIL...2.00IN
WIND...<50MPH
 
$$

HJS
222 
WWUS53 KILX 201745
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1245 PM CDT MON MAR 20 2017

ILC183-201754-
/O.EXP.KILX.SV.W.0035.000000T0000Z-170320T1745Z/
Vermilion-
1245 PM CDT MON MAR 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VERMILION COUNTY WILL
EXPIRE AT 1245 PM CDT...

The storms which prompted the warning have moved out of the area. 
Therefore, the warning will be allowed to expire.  Additional 
thunderstorms today could still produce more small hail.  

LAT...LON 4043 8794 4049 8793 4049 8753 4027 8753
TIME...MOT...LOC 1744Z 284DEG 28KT 4057 8744 4050 8752 4051 8756 4049
8757 4046 8767

$$

HJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 10:56 AM CDT, 58 minutes earlier.

Area forecast discussion, Mar 20, 10:56 AM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1056 AM CDT Mon Mar 20 2017

.UPDATE...
Issued at 1051 AM CDT Mon Mar 20 2017
Storms exited to the east this morning, and temperatures quickly
warmed as the winds moved around to more southerly. Clouds are
slowly filling in across the area...with some additional
convection building to the north. Scattered showers and
thunderstorms will remain possible through the afternoon hours,
mainly east of I-55 until the front to the NW finally drifts
through Central Illinois. Some minor updates to the PoPs, but no
major updates anticipated at this time.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 337 AM CDT Mon Mar 20 2017

Strong to severe thunderstorms with hail (ranging from pea size to
golf ball size at Galesburg), frequent lightning and heavy rains
were east affected our northern CWA and into northern IL since
1245 am and were now moving east of Peoria. This area of storms
should pass east of Marshall, Woodford and Mclean counties by 6 am
with some backbuilding. Latest HRRR model shows some of this
convection moving into Champaign, Vermilion and Edgar counties
during early and mid morning as it weakens since getting further
away from low level jet and MUCAPES lowering early this morning.

1009 mb surface low pressure near the nw tip of MO will track so
southeast of St Louis by sunset today and pull a cold front
southward across central IL this afternoon and toward I-70 by early
evening. Showers and thunderstorms will gradually shift into
southeast IL during today and linger southeast of I-70 this evening
as cold front continues to press southward through that area. The
cold front to push into central KY by dawn Tue with convection
shifting south of highway 50 by overnight. Milder highs today range
from lower 60s from I-74 ne and lower 70s from Jacksonville and
Lawrenceville sw with lower 80s by St Louis. Cooler lows tonight in
the upper 30s over central IL and lower 40s in southeast IL.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 337 AM CDT Mon Mar 20 2017

Cooler highs Tue range from lower 50s from I-74 north, to upper 50s
to near 60F in southeast IL. A short wave ejecting ESE from the
northern Rockies quickly tracks into central IL by sunset Tue. This
to likely spread a band of rain showers into central IL during Tue
afternoon and shifting into areas south of I-72 Tue evening before
ending by overnight Tue night. Cooler lows Tue night in the upper
20s ne CWA and lower 30s SW CWA.

1037 mb high pressure builds southeast into lower MI by sunset Wed
and brings more sunshine but below normal temperatures to central
and southeast IL. Wed will be the coolest day this week, similar to
this past Saturday, with highs in the low to mid 40s, coolest from I-
74 ne. Lows Wed night again below freezing, ranging from upper 20s
to around 30F.

00Z forecast models continue to show strong low pressure developing
over eastern CO by sunset Thu and have trended slower with ejecting
it into the central plains late this week with a cutoff upper level
low moving toward central or southern IL by sunset Sat. Have chance
of light rain showers over northern CWA Thu afternoon/evening with
highs Thu in the low to mid 50s. Warmer on Friday with highs 65-70F
and have it dry Friday morning with chance of showers/thunderstorms
west of I-57 Friday afternoon. Best chances of showers and
thunderstorms spreads east across area during Friday night and
continues on Saturday, though thunder chances shift into southeast
CWA by Sat afternoon. Highs Sat range from upper 50s nw of IL river,
to the mid 60s in southeast IL.  During Sat night have just slight
chance of showers nw of IL river while likely chances of showers in
southeast IL with isolated thunderstorms Sat evening in far
southeast IL. Lingered chances of showers on Sunday especially
Sunday morning. Turning a bit cooler with highs in the lower to mid
50s in central IL and upper 50s to near 60F in southeast IL.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 704 AM CDT Mon Mar 20 2017

Storms remained elevated this morning so all sites will be VFR
this morning. However, models continue to show MVFR clouds coming
into the area later this morning as the front moves through. The
lower cigs will continue into the afternoon. Most sites should
see a rise in cig heights late afternoon and then during the
evening hours become mostly clear. Winds will be easterly early
at PIA and BMI due to the outflow boundary being south of those
sites. At these two sites, the winds will come back to southerly
before the front comes through and changes the direction to
northwest to north. As the front moves through rest of the sites,
winds will shift to northwesterly-north and increase in speed to
10-15kts. Then winds become northeast east late afternoon at PIA
and BMI, followed by the other three sites during the early
evening hours.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HJS
SHORT TERM...07
LONG TERM...07
AVIATION...Auten
Hazardous weather outlook, Mar 20, 11:32 AM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1132 AM CDT Mon Mar 20 2017

ILZ027>031-036-037-211100-
Fulton-Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
1132 AM CDT Mon Mar 20 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorms are again possible across the area Friday afternoon
and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ040>042-047>051-211100-
Cass-Logan-Mason-Menard-Morgan-Sangamon-Schuyler-Scott-
1132 AM CDT Mon Mar 20 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorms are again possible across the area Friday afternoon
into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-043>045-052>057-061>063-066>068-071>073-211100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Macon-McLean-Moultrie-
Piatt-Richland-Shelby-
1132 AM CDT Mon Mar 20 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected this morning and will
gradually diminish from the west during the afternoon. Some of
these thunderstorms could be strong east of I-55 and capable of
producing hail, mainly less than the size of quarters along with
frequent lightning and heavy rains.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorms are again possible across the area from Friday
night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ046-211100-
Vermilion-
1132 AM CDT Mon Mar 20 2017

This Hazardous Weather Outlook is for portions of east central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected this morning and will
gradually diminish from the west during the afternoon. Some of
these thunderstorms could be strong east of I-55 and capable of
producing hail, mainly less than the size of quarters along with
frequent lightning and heavy rains.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorms are again possible across the area from Friday
night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

HJS

In the hours before

Local storm report, Mar 20, 8:43 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
843 AM CDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       MINONK                  40.90N 89.04W
03/20/2017  M1.56 INCH       WOODFORD           IL   CO-OP OBSERVER

&&

JRP
Local storm report, Mar 20, 11:04 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1104 AM CDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 NNW EL PASO           40.81N 89.05W
03/20/2017  M1.64 INCH       WOODFORD           IL   COCORAHS

&&

JRP
Local storm report, Mar 20, 11:05 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1105 AM CDT MON MAR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 NE DUNLAP             40.89N 89.64W
03/20/2017  M1.08 INCH       PEORIA             IL   COCORAHS

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 12:42 AM CDTSevere Thunderstorm WarningILXKnox48 min
Mar 20, 1:17 AM CDTSevere Thunderstorm WarningILXKnox28 min
Mar 20, 1:49 AM CDTSpecial Weather StatementILXPeoria41 min
Mar 20, 2:09 AM CDTSpecial Weather StatementILXPeoria51 min
Mar 20, 2:26 AM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford49 min
Mar 20, 2:36 AM CDTSevere Thunderstorm WarningILXMarshall, Stark23 min
Mar 20, 2:52 AM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Stark, Woodford38 min
Mar 20, 3:10 AM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford50 min
Mar 20, 3:27 AM CDTSevere Thunderstorm WarningILXMarshall, Woodford63 min
Mar 20, 5:00 AM CDTSevere Thunderstorm WarningILXChampaign, Vermilion45 min
Mar 20, 5:47 AM CDTSevere Thunderstorm WarningILXChampaign, Vermilion43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.